Iowa, 2010

Funnel Clouds and Heavy Rain in Iowa, July 6, 2010

July 6, 2010 · NWS DMX · 4 events in 2 counties and zones

A moderately unstable airmass was in place over Iowa. The shear was very weak, under 20 kts, with a lifted index around -5 C, and 2000 J/kg of CAPE available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moderately unstable airmass was in place over Iowa. The shear was very weak, under 20 kts, with a lifted index around -5 C, and 2000 J/kg of CAPE available. Flow was weak, however sufficient low level CAPE was available during maximum heating to spawn a few landspouts. Though landspouts didn't occur, several funnel clouds were reported. The thunderstorms moved very slowly with local reports of around 2.5 inches of rainfall in a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 6, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT TUE JUL 6 2010

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WEAK BOUNDARY WILL SLOWLY WASH OUT OVER THE STATE TODAY AS A MORE
VIGOROUS FRONT DEVELOPS ACRS THE DAKOTAS INTO WESTERN NEBRASKA.
ONGOING CONVECTION IN MO/KS APPEARS THAT IT WILL PUSH INTO SOUTHERN
IA BY DAYBREAK.  BOTH THE HRRR AND SPC WRF WANT TO WEAKEN AND
DISSIPATE THIS PCPN DURING THE MORNING...BUT RECENT RADAR TRENDS ARE
SHOWING ADDITIONAL DEVELOPMENT.  WILL LIKELY HOLD ONTO THE FLASH
FLOOD WATCH UNTIL EXPIRATION TIME GIVEN THE TRAJECTORY OF THE PCPN.
OTHERWISE...APPEARS MAIN THREAT OF SHRA/TSRA WILL REMAIN IN THE
SOUTHEAST WHERE MOISTURE PLUME WILL REMAIN IN PLACE...ALBEIT
ISOLD/SCT GIVEN WEAK FORCING AND SHEAR. REMAINDER OF THE
CWA...ESPECIALLY THE FAR WEST IS EXPECTED TO SEE A FEW BREAKS IN THE
CLOUDINESS WHICH SHOULD HELP TEMPS INTO THE 80S IN MOST AREAS.

.LONG TERM /TONIGHT THROUGH MONDAY/...
DIFFUSE FRONT REMAINS OVER THE AREA WITH APPROACHING UPPER LEVEL
SHORT WAVE ADVANCING EAST FROM THE NORTHERN ROCKIES TO PLAINS BY
TUES NIGHT THROUGH EARLY THURSDAY. COLUMN OF SATURATED AIR NOT
EXPECTED TO MOVE MUCH IN THE NEXT 24 HOURS...WITH SLIGHT SOUTHWARD
DRIFT THROUGH THIS AFTERNOON...FOLLOWED BY NORTHWARD RETURN AS WAVE
APPROACHES FROM THE NORTHWEST. 00Z GFS PWAT PROG SHOWS 2 TO 2.25
INCH AXIS EXTENDING ACROSS SOUTH CENTRAL THROUGH NORTHEAST IA BY 12Z
WED. WITH THE MOISTURE RETURNING AS UPPER LEVEL DYNAMICS
INCREASE...AM EXPECTING TO SEE GRADUAL INCREASE IN SHOWERS/STORMS
OVER THE FCST AREA TNT AND LIKELY ON WED INTO WED EVENING. AREAS
FAVORED FOR MORE LOCALLY HEAVY RAINFALL WOULD APPEAR GREATEST OVER
THE SOUTHEAST...AS HAS BEEN THE CASE SINCE SUNDAY EVENING. THOUGH A
BREAK SHOULD ARRIVE TODAY OVER THIS AREA...ANOTHER ROUND OF SLOW
MOVING TROPICAL SHOWERS AND THUNDER WOULD CERTAINLY CAUSE CONCERN
FOR ADDITIONAL EXCESSIVE RAINFALL AND POTENTIAL FOR FLASH FLOODING.
WILL LET THE DAY AND SWING SHIFTS EVALUATE THIS POTENTIAL FURTHER
LATER TODAY. MODELS COMING INTO AGREEMENT WITH RIDGE OF HIGH
PRESSURE FINALLY WEAKENING OVER THE MID ATLANTIC STATES. THIS WILL
ALLOW FOR THE WEAK AND DIFFUSE FRONT TO MOVE FAR ENOUGH EAST TO CUT
OFF DEEP TROPICAL MOISTURE PLUME FOR SEVERAL DAYS. AS H500 FLOW
BECOMES MORE NORTHWESTERLY BY LATE THURSDAY...SLIGHTLY COOLER AND
DRIER AIR WILL ADVANCE SOUTHEAST. EXPECTING TO SEE PATCHY TO
POSSIBLY WIDESPREAD FOG AS HIGH BUILDS OVER THE AREA WHERE SOIL
REMAINS SATURATED. BOTH FRIDAY AND SATURDAY MORNINGS MAY SEE SOME
FOG ACROSS THE REGION. LATE IN THE WEEKEND ANOTHER SHORT WAVE RIDES
EAST OVER THE NOW FLATTER H500 RIDGE. THIS WILL INCREASE LEE SIDE
TROUGHING BY LATE SUNDAY AND INCREASE TROPICAL PLUME BACK INTO THE
GREAT PLAINS. MODELS INDICATE ANOTHER PERIOD OF MODERATE RAIN
POSSIBLE BY LATE IN THE PERIOD SUNDAY NIGHT OR MONDAY AS STRONGER
THETAE ADVECTION AND WARMER AIRMASS RETURNS TO THE AREA. HIGHS OVER
THE NEXT SEVERAL DAYS SHOULD NOT STRAY TOO FAR FROM PERSISTENCE WITH
HIGHS NEAR 80 AND LOWS IN THE 60S TO NEAR 70S THROUGH THURSDAY
MORNING. AS THE RIDGE BEGINS TO BUILD INTO THE AREA THURS NIGHT AND
FRIDAY...EXPECTING LOWS TO DROP INTO THE LOWER 60S AND 50S. BY SAT
NIGHT WARM AIR RETURNS AND GRADUALLY INCREASING TEMPS EXPECTED.

&&

.AVIATION...
06/18Z...COMPLICATED AVIATION FORECAST TODAY AS STAGNANT LOW-LEVEL
FLOW HAS TRAPPED A LOT OF MOISTURE. SCT-BKN LOW CLOUDS AT 2500-3500
THROUGH SUNSET...WITH ISOLD-SCT -SHRA/TSRA ALONG AND SOUTHEAST OF
STALLED WIND SHIFT BOUNDARY FROM KALO-JUST SOUTH OF KDMX-KLWD
THROUGH SUNSET AS WELL. SHOULD BE A BREAK OVER MIDNIGHT...WITH
POSSIBLE EXCECPTION OF KOTM...BUT THEN IFR CONDS DUE TO FOG AND LOW
STRATUS ARE LIKELY TO DEVELOP NW OF THE BOUNDARY AFTER MIDNIGHT.
FINALLY...12-18Z RETURN FLOW IS LIKELY TO DEVELOP A FAIRLY
WIDESPREAD AREA OF LOW MVFR CONDITIONS IN RA/SHRA AND ISOLD TSRA
NEAR THE MISSOURI BORDER THAT WILL MIGRATE NWD THROUGHT THE DAY WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 6, 7:21 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
821 AM CDT TUE JUL 6 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071330-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
821 AM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED LATE
TONIGHT THROUGH THURSDAY. NO SEVERE WEATHER IS ANTICIPATED...BUT
LOCALLY HEAVY RAIN IS POSSIBLE ON WEDNESDAY SOUTHEAST OF AN
ATLANTIC TO WATERLOO LINE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

AW/RH

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Taylor

When
July 6, 12:00 PM CST to 3:53 PM CST
Where
Taylor County, 3.73 mi E of Bedford Arpt
Reported by
Trained Spotter
Coordinates
40.640, -94.650

Rainfall in the past few hours was 2.4 inches.

Funnel Cloud, Taylor

When
July 6, 1:15 PM CST
Where
Taylor County, 3.47 mi NW of Platteville
Reported by
Emergency Manager
Coordinates
40.670, -94.610

Emergency Manager related multiple public reports of thin funnel clouds.

Funnel Cloud, Marion

When
July 6, 4:22 PM CST
Where
Marion County, 2.19 mi WSW of Pella Muni Arpt
Reported by
Public
Coordinates
41.390, -92.990

Funnel Cloud, Marion

When
July 6, 4:25 PM CST
Where
Marion County, 1.25 mi WNW of Pleasantville
Reported by
Trained Spotter
Coordinates
41.390, -93.290

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229795, 229791, 229793, 229794.